Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 91, NWS Denver/Boulder, CO

July 7, 2004Adams County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 7, 2004, 6:47 PM MDT for Adams County, Denver County, Colorado. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2004, 6:47 PM MDT (00:47 UTC)
Expired
Jul 7, 2004, 7:30 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 12 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:05 PM MDTTSTM WND GST 61Denver International Ap, CO&&

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
4068 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 080047
SVRBOU
COC001-031-080130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
646 PM MDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF NORTHEASTERN DENVER

* UNTIL 730 PM MDT

* AT 646 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTHEASTERN DENVER...MOVING EAST
  AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
NORTHEASTERN AURORA...NORTHEASTERN COMMERCE CITY...NORTHEASTERN
DENVER...DENVER INTERNATIONAL AIRPORT...MANILA VILLAGE AND WATKINS.

STRONG AND DAMAGING WINDS UP TO 60 MPH ARE LIKELY FROM THIS 
STORM...BUT THERE WILL BE LITTLE RAIN. TAKE COVER IN A STURDY 
STRUCTURE UNTIL THE STORM PASSES.


LAT...LON 3992 10480 3974 10479 3975 10444 3992 10445

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:54 PM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 7, 2:54 PM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
254 PM MDT WED JUL 7 2004

.SHORT TERM...SATELLITE AND RADAR PICTURES ARE SHOWING MINIMAL
CONVECTION DEVELOPING AT THIS TIME.  THERE MAY BE A FEW SHOWERS
HITTING THE GROUND IN GRAND AND SUMMIT COUNTIES AT THIS TIME...BUT
THATS IT.  PROFILERS ARE SHOWING WEAK WEST-SOUTHWESTERLY FLOW
ALOFT.  GRIDS ARE SHOWING THE UPPER RIDGE OVER US TO FLATTEN
SOMEWHAT AS AN UPPER RIDGE MOVES EASTWARD WELL NORTH OF HERE
OVERNIGHT INTO THURSDAY.  GRIDS SHOW WEAK WEST TO SOUTHWESTERLY FLOW
OVER US OVERNIGHT...THEN MORE DUE WESTERLY FLOW OVER US TO INCREASE
A BIT ON THURSDAY.  GRID SHOW LITTLE IN THE WAY OF ANY SYNOPTIC
SCALE FORCING PROGGED OVER THE FORECAST AREA TONIGHT OR THURSDAY.
CURRENT LAPS DATA AND ACARS SOUNDINGS SHOW MINIMAL CAPE VALUES FOR
THE FORECAST AREA AT THIS TIME.  FORECAST SOUNDINGS AND GRIDS SHOW
THE SAME FOR THE REST OF THIS EVENING.  CROSS SECTION SHOW SOME
UPPER LEVEL MOISTURE OVERNIGHT...BUT THATS IT.  WILL KEEP 10% POPS
IN FOR ALPINE AREAS AND IMMEDIATE PLAINS THIS EVENING.  FOR
THURSDAY...CROSS SECTIONS SHOW IT DRY AGAIN...EVEN LESS MOISTURE
ALOFT.  THE THETA-E AXIS IS PROGGED TO STAY EAST OF THE BORDER
THROUGH 00Z THURSDAY AFTERNOON.  CROSS SECTION SHOW GOOD POTENTIAL
INSTABILITY BUT A BIT OF A MID LEVEL CAP WITH ALL THIS WARMING
ABOUT.  IT ALL POINTS TO VERY LIMITED POPS FOR THE HIGH AREAS BY
AFTERNOON...THATS IT.  FOR TEMPERATURES...THICKNESS GRIDS SHOW IT
1-2 C WARMER THEN THIS AFTERNOON.

.LONG TERM DISCUSSION...WEAK SHORT WAVE BRUSHES THE FORECAST AREA
TOMORROW AFTERNOON AND EVENING...BUT EVEN THEN MOISTURE IS LIMITED
MOST AREAS.  IN THE FAR NORTHEAST CORNER...THERE IS A THREAT OF MORE
WIDESPREAD CONVECTION AND SEVERE STORMS WITH 0-6 KM SHEAR INCREASING
TO 35 KTS.  CAPES SHOULD ALSO GET A BOOST FROM LOW LEVEL MOISTURE
ADVECTED IN BY NEBRASKA/KANSAS CONVECTIVE SYSTEM.  ADDED A 20
PERCENT CHANCE TO THOSE AREAS AND LATER SHIFTS MAY HAVE TO INCREASE
FURTHER IF ABOVE ASSUMPTIONS ARE CORRECT.  BY FRIDAY...UPPER RIDGE
BEGINS TO BUILD BACK OVER THE CENTRAL AND SOUTHERN ROCKIES WITH FLOW
ALOFT WEAKENING.  MODELS SHOW AT LEAST THE POTENTIAL FOR A WEAK WAVE
MOVING UP IN LIGHT SOUTHWEST FLOW ALOFT...BUT NOT AS STRONG AS
PREVIOUS GUIDANCE.  MID LEVEL TEMPS START TO WARM AS WELL SO CUT
BACK POPS A BIT INTO THE 20 PERCENT RANGE.

STRING OF NEAR 90F DEGREE HEAT SHOULD LAST FROM THE WEEKEND THROUGH
THE MIDDLE OF NEXT WEEK WITH UPPER RIDGE SLOWLY BUILDING AND LACK OF
ANY FRONTS.  NOT MUCH HOPE FOR ANYTHING OTHER THAN ISOLATED
AFTERNOON/EVENING STORMS SINCE AIRMASS IS SO WARM AND NO REAL
FORCING EVIDENT.  ANY TRUE MONSOONAL FLOW NOT FORESEEN EITHER.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KOOPMEINERS/BARJENBRUCH
Hazardous weather outlook, Jul 7, 11:17 AM MDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1117 AM MDT WED JUL 07 2004

COZ030>051-081200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1117 AM MDT WED JUL 07 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS
LATE THIS AFTERNOON AND SPREAD TO THE EAST OVER THE URBAN CORRIDOR
DURING THE EARLY EVENING HOURS. THESE STORMS WILL PRODUCE STRONG
GUSTY WINDS BUT LITTLE RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EACH DAY OF THE FORECAST PERIOD WILL HAVE A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS. AT THIS TIME...MOST STORMS ARE
EXPECTED TO ONLY PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS.  FURTHER
REFINEMENTS REGARDING THE THREAT OF ANY SEVERE STORMS WILL BE
ADDRESSED IN FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.